MAUDE Adverse Event Report: ATOS MEDICAL AB PROVOX BRUSH; AIRWAY DEVICE CLEANING BRUSH, INVASIVE

ATOS MEDICAL AB PROVOX BRUSH; AIRWAY DEVICE CLEANING BRUSH, INVASIVE
Catalog Number 7204
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: no product is returned yet.Therefore, the investigation is not started.Atos medical ab has asked for photos of the brush and the photos has been recieved by atos medical ab.An initial preliminary analysis is performed and it point towards misuse of the products.A more thorough investigation will follow as soon as we receive the actual products.Information and conclusion from the investigation will be summarized in a follow up report.Initial preliminary analysis: the metal wire of both brushes show signs of bending where the wire meets the pp-handle of the brush.The remains of the wire sticking out of the pp-handle do not point straight upwards but sideways in an angle of around 45 to 60 degrees.This proves that the brush head has been bent, which is clearly prohibited by the user-ifu.Furthermore, both brushes show signs of extended use.The nylon-filaments of the brush are worn out and laying down, indicating usage of the brush over a long period of time, likely longer than the recommended period of use stated in the user-ifu (1 month).Exemption number e2018017.Atos medical ab (manufacturer) is submitting the report on behalf of (b)(4) (importer).Contact person for the importer is provided in f3-5.Address of the importer is, (b)(4), usa.Atos medical ab, manufacturer, registration no.3002806269.(b)(4), importer, registration no.3007501574.
 
Event or Problem Description
This is the information that was received from the initial reporter: clinician reported - patient was using the brush to remove a mucus plug and the brush tip fell off into the trachea.Patient was able to remove with tweezers.Description of the product: provox brush is a device intended for cleaning of provox voice prosthesis in-situ.Cleaning is recommended twice a day and after each meal.
 
Additional Manufacturer Narrative
Final report.Investigation: the products (2 provox brush-handles, 2 brush heads) were disinfected in 70% ethanol prior to investigation.The inspection of the brushes was done under a microscope.All parts of the brushes are available for investigation.Investigation of brush 1: the wire of the brush-head is broken were the pp-handle of the brush meets the brush head.No deformations or clamp marks that could have caused the damage were found.This indicates that the damage is not due to any failure in the wire material since the twisted wire is made of stainless steel and unlikely to break at same place.However, it is possible to break the wire if the brush head is bent back and forth at least 10 times (we tried to break of the head of 4 new brushes by bending it back and forth and it took 13 motions on average.Furthermore, the brush head shows clear signs of bending.In the ifu for provox brush there is a warning picture showing that bending the brush head is prohibited.The bristles of the device are heavily worn, deformed and lying down; the filaments have not been suitable to perform their function for some time.This is an indication that the brush might have been used past its recommended period of use (1 month).A comparison of the 2 complaint-products and a new provox brush shows the significant bending of the two broken brush heads.Furthermore it shows the extent of the wear of the nylon-filaments.Investigation of brush 2: same results as brush 1.General investigation: the brush head of the provox brush consists of nylon filaments as bristles, twisted metal wire (name: sus304, diameter: 0.65mm, stainless steel) and a pp-plastic tip on top of the brush head.The stainless steel wire used in the provox brush has its breaking point at 758 n/mm^2 on average, making it very resilient to mechanical forces.It takes repeated damage to the material (such as bending it back and forth repeatedly) to weaken an subsequently break the material.Furthermore, sus304 is a medical grade steel used in a variety of medical products (such as implants and surgical tools).As a consequence, this kind of steel has to pass vigorous quality controls.The maximum force applied to the brush during a cleaning procedure is at 13.7n (source: pf057-07, max.Tracheal flange strength).The chances of dislocating the voice prosthesis while cleaning are high when applying more than 13.7n of force.Therefore, the customer would have dislocated his vp before applying enough force to damage the brush.Taking all those facts in consideration, it is highly likely that the brush was somehow damaged (by bending, etc.) before usage as it is physically impossible that the medical-grade steel wire broke during a standard cleaning procedure.The applied forces are just too small to damage steel.Conclusion: no material failure was found.The twisted metal wires of the brush have been broken off at same place.This cannot happen unless the wire was bent several times.The ifu states that it is prohibited to bend the brush on the metal wire.The damage to the product is most likely caused by wrong handling of the product.A new design of provox brush will be implemented in q3/q4 2019.This change will bring an updated brush that includes a tep-sealing in between the pp-handle and the brush head.The purpose of this seal is to prevent brush heads from breaking off by bending.Exemption number e2018017.Atos medical ab (manufacturer) is submitting the report on behalf of atos medical, inc.(importer).Contact person for the importer is provided in.Address of the importer is, (b)(6).Atos medical ab, manufacturer, registration no.(b)(4).Atos medical, inc., importer, registration no.(b)(4).
 
Event or Problem Description
This is the information that was received from the initial reporter: clinician reported patient was using the brush to remove a mucus plug and the brush tip fell off into the trachea.Patient was able to remove with tweezers.Description of the product: provox brush is a device intended for cleaning of provox voice prosthesis in-situ.Cleaning is recommended twice a day and after each meal.

Brand Name
PROVOX BRUSH
Common Device Name
AIRWAY DEVICE CLEANING BRUSH, INVASIVE
Manufacturer (Section D)
ATOS MEDICAL AB
kraftgatan 8, p.o. box 183
hörby, sweden 24222
SW  24222
MDR Report Key8503135
Report Number8032044-2019-00001
Device Sequence Number1466119
Product Code LRC
UDI-Device Identifier07331791000775
UDI-Public7331791000775
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date06/30/2023
Device Catalogue Number7204
Device Lot Number1807006
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/10/2019
Distributor Facility Aware Date03/12/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/12/2019
Supplement Date Received by Manufacturer03/12/2019
Initial Report FDA Received Date04/11/2019
Supplement Report FDA Received Date04/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1